Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 318, NWS Dodge City, KS

August 3, 2004Pratt County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 3, 2004, 5:36 PM CDT for Pratt County, Kansas. It was in force for 54 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 5:36 PM CDT (22:36 UTC)
Expired
Aug 3, 2004, 6:30 PM CDT
In force
54 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Pratt County, KS

The radar

The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 5:40 PM CDTTSTM WND DMG1 N Coats, KSROOF BLOWN OFF OF BARN
Aug 3, 5:40 PM CDTTSTM WND DMG1 W Coats, KSSW 90TH STREET BLOCKED BY 10 POWER POLES BLOWN DOWN.
Aug 3, 5:40 PM CDTTSTM WND DMGCoats, KSSEMI TRACTOR-TRAILER BLOWN OVER.
Aug 3, 5:40 PM CDTTSTM WND GST 80Coats, KS
Aug 3, 5:40 PM CDTHAIL 1Coats, KS
Aug 3, 5:41 PM CDTTSTM WND DMG1 E Coats, KSBARN BLOWN DOWN. NUMEROUS POWER POLES AND TREES DOWN.
Aug 3, 5:50 PM CDTTSTM WND GST 805 S Pratt, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 928 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
928 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1629 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 032236
SVRDDC
KSC151-032330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
535 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRATT COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 630 PM CDT

* AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR COATS...MOVING
  NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF PRATT COUNTY...
  COATS...
  SAWYER...
  PRATT...
  IUKA...
  CAIRO...
  PRESTON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3768 9894 3747 9890 3748 9848 3780 9849
$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:00 PM CDT, 3 hours 36 minutes earlier.

Area forecast discussion, Aug 3, 2:00 PM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT TUE AUG 3 2004

.DISCUSSION...

DAYS 1-2...

FORECAST CHALLENGES TONIGHT ARE CHANCES FOR THUNDERSTORMS, THEN HIGH
TEMPS FOR WEDNESDAY AND THURSDAY WITH COLD FRONT.

UPPER AIR CHARTS SHOW A SHORTWAVE TROUGH MOVING ACROSS WESTERN
KANSAS. THIS HAS FORCED A WEAK CONVERGENT LINE INTO WESTERN KANSAS.
WITH LITTLE CIN AND CONTINUED HEATING THERE MAY BE A FEW
THUNDERSTORMS FORMING ALONG THIS CONVERGENT LINE LATE THIS
AFTERNOON INTO THE EVENING. CAPES WILL RUN AROUND 1500 TO 2000 J/KG
BUT WITH WEAK DEEP LAYER SHEAR ONLY EXPECT A FEW PULSE SEVERE
THUNDERSTORMS. FORECAST SOUNDING INDICATES AN INVERTED V TYPE
SOUNDING SO A FEW STRONG WIND GUSTS MAY ALSO OCCUR. THE COLD FRONT
THEN MOVES INTO THE AREA AND THROUGH MEDICINE LODGE BY 12Z WEDNESDAY
MORNING AND THEN STRONG COLD ADVECTION CONTINUES INTO THE DAY.
FORECAST TEMPS AROUND THE UPPER 80S TO NEAR 90 LOOK REASONABLE. THIS
IS BELOW CURRENT FWC AND MET GUIDANCE. THEN AS STRONG SURFACE RIDGE
OF HIGH PRESSURE BUILDS INTO KANSAS ON THURSDAY COOLER TEMPERATURES
AT THE SURFACE WILL UNDERCUT WARMER AIR ALOFT AND PREVENT ANY
CONVECTION FROM FORMING. HIGHS ON THURSDAY LOOK TO BE IN THE LOW TO
MID 80S AND THIS IS CLOSER TO COOLER ETA MET GUIDANCE. THE NGM DOES
NOT SEEM LIKE IT HAS AS GOOD OF A HANDLE ON THE LOW LEVEL COOL AIR
AS DOES THE HIGHER RESOLUTION ETA MODEL.

DAYS 3-7...

POS ANOMALIES NOTED OVER THE WEST COAST PER 5H/2H HT ANOMALIES AT
CPC WEB SITE AND CONVECTION AROUND 120E SUGGESTING RETROGRESSION
PATTERN DEVELOPING LATE IN THE PERIOD. ALL MODELS TODAY ARE STARTING
TO CONVERGE ON THIS WITH 5H RIDGE BUILDING OVER THE WEST COAST EARLY
NEXT WEEK. STRENGTH AND LOCATION STILL UNCERTAIN BUT AFTER A WARMUP
OVER THE WEEKEND AHEAD OF ONE PACIFIC SYSTEM WHICH WILL MOVE ACROSS
THE PLAINS (ALL MODELS WERE PICKING UP FAIRLY WELL) WILL GO WITH
TEMPS BELOW CLIMO AND TRENDING BELOW THE CURRENT MEX NUMBERS. NW
FLOW REGIME PRESENT AS WELL EARLY NEXT WEEK SO INITIAL THOUGHTS WERE
TO GO WITH POPS OVER ENTIRE CWA OVER THE WEEKEND ASSOCIATED WITH ONE
UPPER WAVE AND KEEP LOW POPS OVER THE WEST EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 68 90 64 84 / 20 00 00 00
GCK 67 88 64 84 / 20 00 00 00
EHA 66 90 64 86 / 20 00 00 00
LBL 67 92 65 86 / 20 00 00 00
HYS 67 87 62 83 / 30 00 00 00
P28 72 94 66 85 / 20 00 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

06/18
Hazardous weather outlook, Aug 3, 11:09 AM CDT, 6 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1109 AM CDT TUE AUG 3 2004

KSZ030-031-043>046-061>066-074>081-084>090-041000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1109 AM CDT (1009 AM MDT) TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR A FEW STRONG TO POSSIBLY SEVERE THUNDERSTORMS
MAINLY BETWEEN 4 PM AND MIDNIGHT. THIS AREA IS ALONG A CONVERGENCE
LINE FROM NEAR LIBERAL TO GARDEN CITY, DODGE CITY, JETMORE, NESS
CITY, AND HAYS LATE THIS AFTERNOON THEN SPREADING EAST TONIGHT.
HAIL WILL BE POSSIBLE WITH THE STORMS BUT THE GREATEST HAZARD WILL
BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

SPOTTER INFORMATION STATEMENT...

A FEW STORM SPOTTERS MAY BE REQUIRED LATE THIS AFTERNOON AND
THIS EVENING.

06

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.